Florida, 2004Damaging Wind in Florida, February 24, 2004
February 24, 2004 · NWS TAE · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 24, 2:30 AM EST, 5 hours 45 minutes earlier.
Area forecast discussion, Feb 24, 2:30 AM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 AM EST TUE FEB 24 2004
...WET WEATHER FORECASTED THROUGH TOMORROW...
.CURRENTLY...CLOUDY WITH LIGHT RAIN AND FOG ACROSS LOCAL AREA. A
TSTMS OR TWO POSSIBLE OVER COASTAL WATERS. SC CIGS AOB 5 HUNDRED
FEET WITH MID CLOUDS 6-10K ABOVE. TEMPS/DEW POINTS LOW-MID 50S WITH
WINDS FROM NEAR CALM SE ALA/SW GA TO SE 10 TO 15 MPH PANHANDLE
COAST. VORT LOBE MOVING TO AND THEN ACROSS FORECAST AREA MONDAY
AFTERNOON THRU PREDAWN HOURS TUESDAY DROPPED AROUND ONE INCH OF RAIN
(0.72 AT TLH).
&&
.DISCUSSION...MAIN WEATHER FEATURES ARE SPLIT FLOW AT UPR LEVELS. IN
MORE ACTIVE SRN STREAM...LARGE-SCALE TROF OVR NE MEX/DESERT SW TO
EVOLVE INTO CLOSED LOW AND IT MOVES EWD INTO TEXAS LATER TODAY AND
NE INTO LWR MISS VALLEY TONIGHT. AMPLE SHORT WAVE ENERGY ORGANIZES
ITSELF WITHIN UPR LOW. STRONG (100+) UPR JET AROUND BASE WILL
TRANSLATE EWD INTO ECNTRL GULF TOMORROW. AT SURFACE...COLD WEDGE
FROM SRN GA NEWD INTO MID-ATLC STATES. SWD...A SERIES OF LOWS/WAVES
DEVELOP/MOVE ALONG QUASI-STATIONARY FRONT EXTENDING NE ACROSS NCNTRL
GULF EWD THRU NRN FLA PENINSULA. EACH WAVE TO CAUSE FRONT TO
INTERMITTENTLY SHIFT NEXT 36 HRS TEMPORARILY REDIRECTING MAIN RAIN
AREAS. INITIAL LOW MOVED ACROSS LOCAL AREA EARLIER AND NOW JUST E OF
JAX. SECOND LOW NW OF TAMPA. MAIN SURFACE LOW DEVELOPING OVER LWR
TEXAS EARLY PROGGED TO MOVE NEWD IN VICINITY OF BOUNDARY GENERATING
STRONG TO SEVERE WEATHER ALONG AND N OF LOW AND FRONT...ESPECIALLY
OVER OUR COASTAL WATERS AHEAD OF LOW WHERE INCREASING GULF INFLOW OF
HIGH THETA-E RICH AIR AND UNSTABLE CAPES MOST FAVORABLE.
GFS AND ETA VARY THRU FIRST PERIOD B4 COMING INTO AGREEMENT. GFS
PLACES PRECIP/FRONT A LITTLE MORE NLY THUS A GREATER IMPACT ON OUR
AREA. SINCE GFS PERFORMING BETTER IN RECENT SCENARIOS..WILL FAVOR
THIS SOLUTION. THUS...AS LOWS APPROACHES NE GULF...CLUSTERS OF TSTMS
TO DEVELOP AND INCREASE. ALTHO UPSTREAM LAPSE RATES NOT OVERLY
IMPRESSIVE...60 KT SWLY H5 JET AHEAD OF TROF WILL ENCOURAGE DEEP-LYR
SHEAR. THUS... FRONT SERVING AS FOCUSING MECHANISM FOR CONVECTIVE
ACTIVITY DRIVEN BY STRONG UPR DYNAMICS AND AMPLE GULF RETURN FLOW. N
OF BOUNDARY ELEVATED TSTMS CUD FAVOR HAIL GENERATION. DAMAGING WINDS
AND EVEN AN ISOLD TORNADO POSSIBLE. S OF BOUNDARY SURFACE BASED
INSTABILITY PREDOMINATES. THUS ENTIRE FORECAST AREA IN SLIGHT RISK
FOR SEVERE TSTMS THRU TONIGHT WITH BIG BEND REMAINING IN SLIGHT RISK
TOMORROW MORNING. TEXAS LOW THEN MOVES NE OF LOCAL AREA TO ATLC
COAST WITH CORRESPONDING DECREASE IN PRECIP. HI N OF LOCAL AREA PLUS
DEVELOPING LOW ACROSS SRN HALF OF FLA SO EXPECT LOCAL GRADS TO
INCREASE.
FORECAST WILL CONT WITH CATEGORICAL POPS THRU TONIGHT AND LIKELY
TOMORROW MORNING BEFORE BECOMING SCATTERED BY AFTERNOON FROM W TO E.
IN ADDITION TO ABOVE MENTION SEVERE WX THREAT..CONCERN OF THIS
PROLONGED EVENT IS FLOODING. FLOOD WATCH CONTS IN EFFECT. QPF PROGS
SHOW MODERATE TO HEAVY RAIN NEXT 36 HRS WITH 2 INCH AVERAGE AMOUNTS
AND LOCALIZED 3-4 INCHES. THIS WOULD CAUSE LOCALIZED IF NOT
WIDESPREAD FLOODING AND RIVER FLOODING (SEE TLHESFTLH FOR MORE
DETAILS ON RIVERS).
&&
.LONG TERM (FRI-MON)...HIGH PRESSURE DEVELOPS OVER LOCAL AREA BY
THURSDAY AND BY FRIDAY...A DEEP LAYER RIDGE DEVELOPS OVER THE
SOUTHEAST. POPS WILL BE BELOW CLIMATOLOGY UNTIL MONDAY...WHEN SLIGHT
CHANCE POPS ARE WARRANTED DUE TO AN APPROACHING COLD FRONT.
TEMPERATURES WILL BE ABOVE AVERAGE THIS WEEKEND.
&&
.MARINE...FRONT/LOW POSITION OVER NERN GULF OVERNIGHT CREATING HAVOC
W/ WINDS WITH OFFSHORE WINDS NEAR 20 KNOTS WITH 8 FOOT SEAS. AS VORT
LOBE EXITS EWD...RECENT OFFSHORE BUOYS SHOW BEGINNINGS OF DECREASING
WINDS AND SEAS. SCA STILL LUKS GOOD THIS MORNING FOR PANHANDLE AND
SCEC FOR APALACHEE BAY. CURRENT CONDITIONS SEEM TO FOLLOW RUC THAN
MESOETA IN WAKE OF EXITING LOW/VORT. SO WINDS SHUD VEER BACK TO SLY
& DECREASE SLIGHTLY.
&&
.FIRE WX...NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TLH 69 56 65 50/90 80 60 40
PFN 69 57 66 51/90 80 60 40
DHN 65 51 60 46/90 80 60 40
ABY 63 51 60 45/90 80 60 40
VLD 67 53 62 48/90 80 60 40
CTY 71 60 67 54/80 80 60 50
&&
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THRU WEDNESDAY AFTERNOON.
GA...FLOOD WATCH THRU WEDNESDAY AFTERNOON.
FL...FLOOD WATCH THRU WEDNESDAY AFTERNOON.
SMALL CRAFT ADVISORY THIS MORNING PANHANDLE WATERS.
&&
BLOCKHazardous weather outlook, Feb 24, 5:45 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 AM EST TUE FEB 24 2004
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-250620-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
545 AM EST TUE FEB 24 2004
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE FORECAST AREA TODAY
AND TONIGHT. RAIN MAY BE HEAVY AT TIMES AND SOME STORMS MAY BE STRONG
PRODUCING GUSTY WINDS. THERE IS A ALSO SLIGHT RISK OF SEVERE
THUNDERSTORMS EVERYWHERE. DAMAGING WINDS AND EVEN A TORNADO
CAN NOT BE RULED OUT. A FLOOD WATCH CONTINUES FOR THE AREA.
WIDESPREAD RAINFALL 1 TO 2 INCHES WITH LOCALIZED AMOUNTS ABOVE 2
INCHES ARE POSSIBLE THROUGH TONIGHT. BREEZY SOUTHERLY WINDS AND HIGH
SEAS THIS MORNING WILL HAZARDOUS MARINE CONDITIONS...ESPECIALLY
ACROSS THE PANHANDLE OFFSHORE WATERS. A SMALL CRAFT ADVISORY
CONTINUES FOR ALL THE PANHANDLE WATERS. MARINERS SHOULD EXERCISE
CAUTION ACROSS THE APALACHEE BAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SIMILIAR CONDITIONS ARE FORECASTED INTO WEDNESDAY MORNING...
ESPECIALLY EAST OF THE APALACHICOLA RIVER. BY WEDNESDAY
AFTERNOON...RAIN WILL BEGIN TO DECREASE FROM WEST TO EAST AS THE
PRIMARY WEATHER PRODUCING SYSTEMS MOVE NORTHEAST OF THE LOCAL AREA.
HIGH PRESSURE AND LARGELY RAIN FREE WEATHER WILL THEN DOMINATE INTO
THE WEEKEND.
.SPOTTER CALL TO ACTION STATEMENT...
SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER
ACTIVATION MAY BE REQUIRED LATER TODAY.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.
A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.
IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.
ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.
24-BLOCK
Thunderstorm Wind, Wakulla
- When
- February 24, 8:15 AM EST to 8:30 AM EST
- Where
- Wakulla County, Southwest Portion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.100, -84.483
A roof was blown off a two-story house on Mashes Sands Road along Ocklockonee Bay. A half mile south of the house, a portion of a overhang to a gas station at the intersection of U.S. Highway 98 and the Ocklockonee Bay Bridge was torn off. Twenty homes were without electricity after pine and cedar trees fell onto power lines on Curtis Mill Road near Sopchoppy. A few large pine trees were uprooted in a yard on Highway 365 north of Sopchoppy. Debris littered much of U.S. Highway 98 from the Ocklockonee Bay Bridge to Panacea. Reported by the Wakulla County EMA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, February 24, 2004$100,000 · 1.75 in hail · 8 events
- Strong Wind in Washington, February 24, 2004$40,000 · 2 events
- Damaging Wind in Florida, February 24, 2004$40,000 · 52 kt wind · 1 event
- Tornado in Texas, February 24, 2004$25,000 · F0 · 1 event
- Damaging Wind in Florida, February 24, 2004$20,000 · 1 event
- Winter Weather in Pennsylvania, February 24, 20048 events
- Heavy Rain in Florida, February 24 to 26, 20047 events
- Winter Weather in Texas, February 24 to 25, 20045 events
- Heavy Snow and Damaging Wind in California, February 24 to 26, 200475 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 24, 20044 events
- Winter Weather in New Jersey, February 24, 20043 events
- Heavy Snow in Texas, February 24, 20043 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385917.